Alert archive / California / High Wind Watches in 2008
High Wind Watch 16, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Dec 8, 2008, 1:19 PM PST for Orange County, Riverside County, San Diego County, California. It took effect at Dec 9, 2008, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 8, 2008, 1:19 PM PST (21:19 UTC)
- In effect from
- Dec 9, 2008, 4:00 AM PST
- Expired
- Dec 8, 2008, 8:32 PM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 65 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Dec 8, 8:55 AM PST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 8, 8:55 AM PST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 855 AM PST MON DEC 8 2008 .SYNOPSIS... STRONG HIGH PRESSURE BUILDING ALOFT ALONG THE WEST COAST AND AT THE SURFACE OVER THE GREAT BASIN WILL BRING MODERATE SANTA ANA WINDS TO SOUTHERN CALIFORNIA LATE TONIGHT AND TUESDAY. FOR WEDNESDAY AND THURSDAY...EXPECT UNSEASONABLY WARM AND DRY CONDITIONS WITH WEAK OFFSHORE WINDS. FRIDAY SHOULD CONTINUE DRY BUT WITH COOLER TEMPERATURES. A STRONG LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP THIS WEEKEND AND AFFECT SOUTHERN CALIFORNIA LATE SATURDAY THROUGH EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM...TODAY THROUGH WEDNESDAY... HIGH PRESSURE RIDGE REBUILDING ALONG WEST COAST TODAY WILL SHIFT INLAND ON WEDNESDAY AND BEGIN TO BREAK DOWN THURSDAY. CURRENTLY THERE IS A STRONG NORTHERLY JET STREAM...+150 KT PER AIREPS AND SATELLITE DERIVED WINDS...COMING DOWN THROUGH BRITISH COLUMBIA/WESTERN WASHINGTON/WESTERN OREGON. THIS WEAKENS TO HALF AS STRONG BY THE TIME IT REACHES SOUTHERN CALIFORNIA THIS AFTERNOON BUT CONTINUES AROUND 75 KT THROUGH TONIGHT/TUESDAY MORNING. MODELS ALSO SHOW THE CURRENT NORTHWEST WINDS 25-40 KTS IN THE MID LEVELS VEERING TO NORTH-NORTHEAST TONIGHT/TUESDAY MORNING AND LOWERING DOWN TO 4000 FEET...AND THE OFFSHORE PRESSURE GRADIENT BUILDS TO -16 MB FROM THE COAST TO NORTHERN GREAT BASIN TONIGHT. ALL THESE FACTORS PROVIDE GOOD SUPPORT FOR A MODERATE TO STRONG SANTA ANA WIND EVENT. HOWEVER THE DEEP MARINE LAYER CURRENTLY IN PLACE...SEE AVIATION DISCUSSION BELOW...WILL LIKELY RETARD ONSET OF NORTHEAST WINDS REACHING THE INLAND EMPIRE VALLEY FLOORS UNTIL EARLY TO MID TUESDAY MORNING...ORANGE COUNTY COAST/SAN DIEGO COUNTY VALLEYS LATE TUESDAY MORNING...AND SAN DIEGO COUNTY COAST PERHAPS NOT UNTIL TUESDAY EVENING. CURRENT THINKING ON STRENGTH OF WINDS....HIGH WIND CRITERIA MAY BE REACHED OVER SANTA ANA MOUNTAINS...ALL MODELS SHOWING GUSTS OVER 58 MPH FOR MODJESKA/FREMONT CANYONS...OTHERWISE WIND ADVISORIES...GUSTS UP TO 55 MPH FOR INLAND EMPIRE AND 35-45 MPH OTHER LOCATIONS SHOULD SUFFICE. WILL LIKELY ISSUE THE HIGH WIND WATCH THIS AFTERNOON AND LET EVENING OR MIDNIGHT SHIFT DECIDE ON EXPANDING IT AND ISSUING NECESSARY WARNINGS/ADVISORIES. NEAR THE COAST...INCLUDING SAN DIEGO COUNTY PEAK WIND GUSTS UP TO 25 MPH ARE LIKELY BY TUESDAY EVENING. MIGHT NEED TO ADJUST TUESDAY NIGHT TEMPERATURES UPWARD TO ACCOUNT FOR INCREASED MIXING...OTHERWISE IN WIND SHELTERED LOCATIONS THE MUCH DRIER AIR MASS WILL ALLOW FOR GREATER RADIATIONAL COOLING. WEDNESDAY SHOULD BE MUCH WARMER...10 TO 15 DEGREES MOST LOCATIONS WEST OF THE MOUNTAINS AS OFFSHORE FLOW CONTINUES...THOUGH MUCH WEAKER...AND DRY AIR MASS ALLOWS MORE SOLAR RADIATION TO REACH THE SURFACE. CURRENT FORECAST GRIDS FOR WEDNESDAY LOOK GOOD. && .LONG TERM (THURSDAY THROUGH SUNDAY)...FROM PREVIOUS DISCUSSION... HIGH PRESSURE AND WEAK OFFSHORE FLOW WILL BRING WARM TEMPERATURES FOR THURSDAY. FLOW WILL BEGIN TO TREND BACK ONSHORE FOR FRIDAY WHICH SHOULD BRING SLOW COOLING AND POSSIBLY A RETURN OF FOG TO THE BEACHES. FOR THE WEEKEND THROUGH EARLY NEXT WEEK...THE GLOBAL MODELS ARE IN GOOD AGREEMENT IN DEVELOPING A LARGE TROUGH OF LOW PRESSURE OVER THE WESTERN STATES AND FAR EASTERN PACIFIC...THOUGH WITH SOME RUN TO RUN AND MODEL TO MODEL DIFFERENCES WITH SHORTWAVES. THIS SHOULD BRING MUCH COOLER TEMPERATURES AND A CHANCE OF PRECIPITATION. IT SHOULD BE NOTED FROM THE NCEP HPC EXTENDED DISCUSSION...THAT THE ECMWF AND ECMWF ENSEMBLES ARE WEAKER WITH THE SOUTHERN END OF THE TROUGH OVER THE SOUTHWEST STATES. IF THIS WERE TO VERIFY...THE CURRENT FORECAST IS PROBABLY A LITTLE TOO COOL FOR SUNDAY AND MONDAY. && .AVIATION... 081445Z...DEPTH OF THE MARINE LAYER THIS MORNING BASED ON THE 12Z NKX SOUNDING WAS AROUND 4000 FEET. MARINE LAYER SHOULD REMAIN NEAR 4000 FEET THROUGH TONIGHT BEFORE DROPPING SIGNIFICANTLY ON TUESDAY IN RESPONSE TO AN OFFSHORE FLOW. LAYERS OF BROKEN TO OVERCAST STRATOCU WITH BASES RANGING BETWEEN 1500 AND 3500 FEET MSL WILL REMAIN OVER THE AREA THROUGH TONIGHT WITH SOME MOUNTAIN OBSCUREMENT. SOME SCATTERED CONDITIONS CAN BE EXPECTED OVER THE COASTAL WATERS AND ALONG THE IMMEDIATE COAST THROUGH THE AFTERNOON. STRATOCU SHOULD CLEAR OUT RAPIDLY TUESDAY MORNING AS THE OFFSHORE FLOW TAKES OVER. ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH TUESDAY. HORTON && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/FIRE WEATHER...BALFOUR AVIATION/MARINE...HORTON NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 8, 7:40 AM PST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 740 AM PST MON DEC 8 2008 PZ750-755-CAZ042-043-048-050-055>058-060>062-090000- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 740 AM PM PST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. FOR TODAY...GUSTY NORTHWEST WINDS OVER THE DESERTS AND MOUNTAINS TODAY AND HIGH RIP CURRENT RISK AT THE BEACHES. FOR TONIGHT...STRONG AND GUSTY NORTHEAST WINDS DEVELOPING THROUGH THE MOUNTAIN CANYONS AND PASSES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...STRONG AND GUSTY OFFSHORE WINDS OVER MOUNTAINS AND VALLEYS WITH GUSTS TO 55 MPH WIND PRONE AREAS AND 35-45 MPH OTHER AREAS. WEDNESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SATURDAY...WINDS INCREASING ALL AREAS AND RAPIDLY BUILDING SEAS OVER COASTAL WATERS. SUNDAY...RAIN WITH SNOW IN THE MOUNTAINS...STRONG WINDS ALL LOCATIONS...AND SEAS OVER 10 FEET IN THE COASTAL AND OUTER WATERS MAY MAKE TRAVEL HAZARDOUS TRAVEL ON LAND ON SEA OR IN THE AIR. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. BALFOUR
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 1:39 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 32 hr |
Nearby
High Wind Watches in California, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.